Tarceva and continued diarrhea problem

Portal Forums Cancer Treatments / Symptom Management Treatment-Related Side Effects Tarceva and continued diarrhea problem

Tagged: ,

This topic contains 3 replies, has 2 voices, and was last updated by catdander forum moderator catdander forum moderator 1 year ago.

Viewing 4 posts - 1 through 4 (of 4 total)
Author Posts   
Author Posts
October 30, 2016 at 7:31 pm  #1289030    

jkcath

My wife (64) started Tarceva at 100 for 4 months side effects (SE) kicked around 90 days, then to 75 for 2 months still lots of SE especially the D, then 50/25 for 9 months SE reduced D controlled much more at 25, the last 2 month been alternating days at 50/75. The increase to 50/75 was because there was a 10% growth in the cancer between the Feb and Sept CAT scans. Try Tincture of Opium at a small dose, took it at 7:30pm each day after it my wife slept for hours in the afternoon and felt drugged. Additionally it did not seem to stop the D. Try Lomotil at 1/2 dose made her nausea and sleepy – the D comes every 2 to 3 days just like it did before only now the D is very heavy like it is emptying her system in one go.
We have kept food log to eliminates some food problems. She eats a good deal of bananas, rice, pasta and potatoes it helps some but not consistently.
Before the last efforts to control the D it normal occurred 2 hours or so after breakfast. With the Lomotil it seen to be about 4 hours after.
The oncologist cannot think of what to do next, she suggested a diaper but the D is so bad when it hits that it would full a diaper to the limit quickly. Naturally with the threat of the D hitting without much warning (it usually allows 2 to 3 minutes to find a bathroom when it comes) she is afraid to leave the house. So it not much of a life at the moment.
Any ideas on what we can try or discuss with the oncologist, the last visit the oncologist suggest the possible switch to chemo but based on how poorly my wife handle drugs that did not seem like the way to go.

Thanks for your time.

October 31, 2016 at 11:42 am  #1289035    
catdander forum moderator
catdander forum moderator

Hi jkcath, I’m so sorry your wife is still experiencing such bad diarrhea. If you’ve not read Dr. Harman’s “glamour” post on the subject it will be helpful. http://cancergrace.org/cancer-treatments/2011/04/08/glamorous-topics-in-cancer-symptoms-diarrhea/

You just don’t know if one trick will work better for you than another so it’s helpful to try out everything you can just in case she finds something that works.

The tincture of opium may cause drowsiness while another narcotic won’t. Oxycodone for instance may help with diarrhea but not as much drowsiness.

It’s possible to stop tarceva to try chemo then return to tarceva when needed. If she and her oncologist are worried about toxicities with chemo a single non platinum may be a good choice. Many people breeze through chemo without side effect problems. Alimta is one chemo drug that is especially well tolerated.

Even a change of side effect profile can be a welcome change sometimes, especially if the side effects can be managed.

I hope your wife finds a course of treatment that allows for more freedom in life. Please keep us posted and don’t hesitate to ask.
Best of luck,
Janine

November 4, 2016 at 12:21 pm  #1289092    

jkcath

Janine
Thanks for the reply.
We have tried all of the things the oncologist and her staff have suggested, they either did not work and knocked my wife out. We now tying the Citrucel and Imodium (store brand) combo to see if it may help. Citrucel was mentioned in Dr. Harman’s post that you linked for us.
Could you provide some further info on chemo or link me to a layman’s version of the pro and cons of chemo for lung cancer. Some that would give us a understanding of what to expect if we need to go the chemo route. The oncologist mentioned Alimta has one of the drugs she wanted to use. She also mentioned a another drug that started a C that she wanted to combine with the Alimta but at this moment cannot think of the name or found where I written it.

Thanks

jkcath

November 4, 2016 at 4:38 pm  #1289101    
catdander forum moderator
catdander forum moderator

The other chemo drug is probably carboplatin to be given with alimta for the first 4 cycles. It’s a typical combo, called a doublet. Doublets consist of a platinum based drug usually carboplatin for those with stage IV nsclc and is paired with another drug. Alimta in your wife’s case is a common choice for it’s efficacy and low side effect profile.

Staying on top of and ahead of side effects is the secret to successful treatment. Many people breeze through with no trouble and some have problems. There’s little in common with treatment of 20 or so years ago and treatment management of today. Many of the drugs are the same (alimta is the newest among them) but the side effect management is drastically different. In my opinion oncology nurses are the best sources of management you’ll find (don’t tell any of our oncology faculty here though). I’m sure I feel that way only because nurses are easier to find than you onc. :)

Following is a link to a “starter” blog post on chemotherapy that can be very helpful. Dr. Weiss starts the post with the most important statement that can be made about cancer care, “Every cancer therapy has two purposes: to improve duration of life, and to improve quality of life. Every other measure of chemotherapy success, such as response rate or progression-free-survival, is a surrogate to these two true goals.”

http://cancergrace.org/lung/2010/04/16/introduction-to-first-line-therapy-for-advanced-nsclc/

Don’t hesitate to ask anything.
Best to you and your wife,
Janine

Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.